Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 20, 2004, 9:13 PM CDT for Stark County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 9:13 PM CDT (02:13 UTC)
- Expired
- May 20, 2004, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Stark County, IL
The radar
The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 20, 9:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3597 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 210213
SVRILX
ILC175-210245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
913 PM CDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STARK COUNTY IN NORTH CENTRAL ILLINOIS
* UNTIL 945 PM CDT
* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF LA FAYETTE...OR ABOUT 14 MILES
SOUTHWEST OF KEWANEE...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TOULON
WEST JERSEY
WYOMING
ELMIRA
OSCEOLA
CASTLETON
BRADFORD
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4116 8999 4099 8999 4099 8964 4123 8966
4124 8987
$$
GEELHART/CHURCHILLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, May 20, 3:00 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT THU MAY 20 2004 .DISCUSSION... SHORT TERM...TONIGHT THROUGH SATURDAY... SHORT WAVE MOVING ACROSS THE GREAT LAKES IS GIVING A LITTLE PUSH TO THE EASTERN END OF THE OLD COLD FRONT...AND IT IS EXPECTED TO SAG INTO NORTHERN ILLINOIS OVERNIGHT. ANOTHER MCS WILL LIKELY GET GOING TO THE NORTH OF THE FRONT AND ROLL EASTWARD TO THE NORTH OF CENTRAL ILLINOIS. 18Z ILX SOUNDING SHOWS A FORMIDABLE CAP IN PLACE...AND THE SATELLITE LOOPS THIS AFTERNOON CONFIRM THIS. AN EXTENSIVE AREA OF LOW CLOUDS UNDERNEATH THE CAP HAVE INHIBITED SURFACE HEATING...AND WITH CONTINUED WARM ADVECTION UPSTAIRS...THE CAP HAS GROWN STRONGER AND STRONGER WITH TIME. ABOUT THE ONLY HOPE FOR CONVECTION THIS EVENING WILL BE ACROSS THE EXTREME NORTH CLOSEST TO THE FRONT AND WHERE A FEW MORE BREAKS IN THE CLOUDS HAS SHOWN UP THIS AFTERNOON. WILL CONTINUE WITH 40 POPS IN THE NORTH...TRENDING TOWARD LESS THAN 20 POPS IN THE SOUTHEAST. ALTHOUGH SURFACE TEMPERATURES ARE A LITTLE COOLER THIS AFTERNOON...LOW TEMPERATURES TONIGHT SHOULD BE AT LEAST AS WARM AS LAST NIGHT WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. WITH THE FRONT NORTH OF THE AREA FRIDAY AND SATURDAY...MOST OF THE RAINFALL SHOULD REMAIN NORTH OF CENTRAL ILLINOIS. A LITTLE MORE SUNSHINE WILL BE POSSIBLE ON FRIDAY AND SATURDAY...WHICH MAY LEAD TO ISOLATED CONVECTION. HOWEVER LIMITED COVERAGE PRECLUDES MENTION IN THE ZONE FORECASTS AT THIS TIME. LONG TERM...SUNDAY THROUGH THURSDAY... AGREE WITH HPC THAT THE ETA SURFACE LOW OVER THE GREAT LAKES SATURDAY LOOKS TOO STRONG. THIS WOULD SUGGESTS THAT THE TRAILING COLD FRONT WILL NOT PUSH AS FAR SOUTH AS WHAT THE ETA IMPLIES. THE GFS SOLUTION IS PREFERRED HERE. THEREFORE WILL KEEP POPS IN THE 30 RANGE FOR SUNDAY AND SUNDAY NIGHT AS CENTRAL ILLINOIS STAYS WELL WITHIN THE WARM SECTOR. THE GFS IS IN PRETTY DECENT AGREEMENT WITH ITS OLD 00Z RUN... BRINGING THE FRONT THROUGH THE AREA LATE SUNDAY NIGHT AND EARLY MONDAY. WILL KNOCK DOWN POPS INTO THE SLIGHT CHANCE CATEGORY IN THE NORTH MONDAY WITH THE FRONT TO THE SOUTH OF THEM. ONCE AGAIN THE MAIN QUESTION WILL BE HOW FAR SOUTH THE FRONT WILL GO BEFORE IT MOVES BACK NORTH AGAIN. WITH THIS IN MIND WILL KEEP 30 POPS GOING FOR TUESDAY...AND KEEP WEDNESDAY/THURSDAY DRY. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && 04
Hazardous weather outlook, May 20, 11:13 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1113 AM CDT THU MAY 20 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1113 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FRONTAL BOUNDARY ACROSS CENTRAL IOWA WILL MOVE SOUTHEAST INTO NORTHERN ILLINOIS THIS AFTERNOON. THIS FRONT WILL COMBINE WITH THE WARM HUMID AIR IN PLACE TO PRODUCE THUNDERSTORMS IN CENTRAL AND SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND INTO TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE FRONT WILL LIFT BACK NORTH OF THE AREA EARLY FRIDAY...KEEPING THE AREA WARM AND DRY. HOWEVER...THE FRONT WILL PUSH CLOSE TO THE AREA BY SATURDAY EVENING AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO CENTRAL ILLINOIS FOR SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE NORTHWEST OF A RUSHVILLE TO BLOOMINGTON LINE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE REMAINDER OF THE PERIOD...AS ANOTHER COLD FRONT MOVES THROUGH THE AREA SUNDAY AND THEN BECOMES STATIONARY OVER CENTRAL ILLINOIS FOR MONDAY AND TUESDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. THE SEVERE WEATHER THREAT SHOULD HOLD OFF UNTIL AFTER 3 PM THIS AFTERNOON. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:41 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 49 min |
| May 20, 9:37 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.